Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 20, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 27, 1997, 6:07 PM EDT for Seminole County, Florida. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1997, 6:07 PM EDT (22:07 UTC)
- Expired
- May 27, 1997, 7:05 PM EDT
- In force
- 58 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Seminole County, FL
The radar
The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:30 PM EDT | Thunderstorm Wind | Sanford, FL | Thunderstorm winds blew down large signs and damaged a railroad crossing gate. |
| May 27, 6:45 PM EDT | Thunderstorm Wind | Sanford, FL | Thunderstorm winds blew down a few trees in Sanford. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 5:30 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1099 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 272206 RRA SVRMLB FLC117-272305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 607 PM EDT TUE MAY 27 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 705 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...SEMINOLE COUNTY AT 605 PM EDT...SEVERE THUNDERSTORMS WERE MOVING INTO SEMINOLE COUNTY FROM THE NORTHWEST. SEVERE THUNDERSTORMS WILL PASS NEAR SANFORD...LAKE MARY...LONGWOOD...AND ALTAMONTE SPRINGS THROUGH 7PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. SHARP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:21 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 27, 3:21 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EDT TUE MAY 27 1997 SEA BREEZE/LAKE BREEZE CONVERGENCE CURRENTLY OVER CWA SHOULD PRODUCE WIDELY SCATTERED SHRA/TSRA THROUGH SUNSET. MORE IMPORTANTLY... OUTFLOWS FROM CONVECTION OVER S GA/N FL WILL DROP INTO CWA WITHIN NW FLOW AND PROMOTE ADDITIONAL STORM FORMATION THROUGH THE EVENING. SOUTHWARD EXTENT OF THE OUTFLOW PUSH UNCERTAIN...BUT GIVEN MODERATE INSTABILITY...NORTHERN AND CENTRAL COUNTIES AT RISK FOR SCATTERED STORMS AND ISOLATED SEVERE. HAIL INDICIES NOT IMPRESSIVE...WITH MAIN THREAT BEING MICROBURSTS. COMBINATION OF BACKDOOR FRONT AND BUILDING HIGH PRESSURE RIDGE FROM THE APPALACHIANS TO THE PANHANDLE WILL CAUSE LOW-LEVEL WINDS TO VEER TO NE AND INCREASE TO BREEZY CRITERIA WEDNESDAY AFTERNOON. MOISTURE PROGGED TO REMAIN SUFFICIENT FOR SCATTERED POPS...HOWEVER ONSHORE FLOW WILL GIVE COASTAL COUNTIES THE GREATEST CHANCE OF MAINLY SHOWERS THROUGH EARLY AFTERNOON...THEN A GREATER CHANCE OF SHOWERS AND STORMS INLAND MID/LATE AFTERNOON. LITTLE CHANCE INDICATED IN MIN TEMPS...HOWEVER MAXS SHOULD BE SOME 5-8 DEGREES COOLER WEDNESDAY...ESPECIALLY NORTHERN COASTAL AREAS... GIVEN EASTERLY COMPONENT. KMLB 88D EXPECTED TO BE DOWN AGAIN WEDNESDAY FOR CONTINUATION OF RADOME PAINTING...WX PERMITTING. FTM'S WILL BE SENT AS NEEDED. SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:37 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Volusia | 63 min |
| May 27, 7:07 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 63 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.